This report describes a patient with mixed normal anion gap hyperchloremic metabolic and respiratory acidosis associated with hypokalemia attributed to cough mixture abuse. Metabolic acidosis was likely related to an overdose of ammonium chloride, whereas respiratory acidosis was probably related to the effect of hypokalemia on respiratory muscles causing hypoventilation. Hypokalemia was caused by a transcellular shift of potassium induced by ephedrine and pseudoephedrine. Both ammonium chloride and ephedrine were probably present in the cough mixture obtained by our patient as an over-the-counter medication. Physicians should be aware of the potential for cough mixture abuse to cause major electrolyte disturbances that may carry the risk for major cardiac arrhythmias, particularly in youth.
|Number of pages||5|
|Journal||American Journal of Kidney Diseases|
|Publication status||Published - 01-01-2001|
All Science Journal Classification (ASJC) codes